Geometry & Topology

Derived induction and restriction theory

Akhil Mathew, Niko Naumann, and Justin Noel

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let G be a finite group. To any family of subgroups of G , we associate a thick –ideal Nil of the category of G –spectra with the property that every G –spectrum in Nil (which we call –nilpotent) can be reconstructed from its underlying H –spectra as H varies over . A similar result holds for calculating G –equivariant homotopy classes of maps into such spectra via an appropriate homotopy limit spectral sequence. In general, the condition E Nil implies strong collapse results for this spectral sequence as well as its dual homotopy colimit spectral sequence. As applications, we obtain Artin- and Brauer-type induction theorems for G –equivariant E –homology and cohomology, and generalizations of Quillen’s p –isomorphism theorem when E is a homotopy commutative G –ring spectrum.

We show that the subcategory Nil contains many G –spectra of interest for relatively small families . These include G –equivariant real and complex K –theory as well as the Borel-equivariant cohomology theories associated to complex-oriented ring spectra, the L n –local sphere, the classical bordism theories, connective real K –theory and any of the standard variants of topological modular forms. In each of these cases we identify the minimal family for which these results hold.

Article information

Geom. Topol., Volume 23, Number 2 (2019), 541-636.

Received: 27 July 2015
Revised: 24 July 2018
Accepted: 29 August 2018
First available in Project Euclid: 17 April 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 19A22: Frobenius induction, Burnside and representation rings 20J06: Cohomology of groups 55N91: Equivariant homology and cohomology [See also 19L47] 55P42: Stable homotopy theory, spectra 55P91: Equivariant homotopy theory [See also 19L47]
Secondary: 18G40: Spectral sequences, hypercohomology [See also 55Txx] 19L47: Equivariant $K$-theory [See also 55N91, 55P91, 55Q91, 55R91, 55S91] 55N34: Elliptic cohomology

equivariant homotopy theory Artin's theorem Brauer's theorem induction spectral sequences K–theory topological modular forms tensor triangulated categories Quillen's F–isomorphism theorem group cohomology


Mathew, Akhil; Naumann, Niko; Noel, Justin. Derived induction and restriction theory. Geom. Topol. 23 (2019), no. 2, 541--636. doi:10.2140/gt.2019.23.541.

Export citation


  • J F Adams, Prerequisites (on equivariant stable homotopy) for Carlsson's lecture, from “Algebraic topology, Aarhus 1982” (I Madsen, B Oliver, editors), Lecture Notes in Math. 1051, Springer (1984) 483–532
  • A Adem, R J Milgram, Cohomology of finite groups, 2nd edition, Grundl. Math. Wissen. 309, Springer (2004)
  • D W Anderson, E H Brown, Jr, F P Peterson, The structure of the Spin cobordism ring, Ann. of Math. 86 (1967) 271–298
  • M Ando, M Hopkins, C Rezk, Multiplicative orientations of $KO$–theory and of the spectrum of topological modular forms, preprint (2006) Available at \setbox0\makeatletter\@url {\unhbox0
  • V Angeltveit, Topological Hochschild homology and cohomology of $A_\infty$ ring spectra, Geom. Topol. 12 (2008) 987–1032
  • M F Atiyah, Characters and cohomology of finite groups, Inst. Hautes Études Sci. Publ. Math. 9 (1961) 23–64
  • M F Atiyah, $K$–theory and reality, Quart. J. Math. Oxford Ser. 17 (1966) 367–386
  • M F Atiyah, Bott periodicity and the index of elliptic operators, Quart. J. Math. Oxford Ser. 19 (1968) 113–140
  • M F Atiyah, I G Macdonald, Introduction to commutative algebra, Addison-Wesley, Reading, MA (1969)
  • M F Atiyah, G B Segal, Equivariant $K$–theory and completion, J. Differential Geometry 3 (1969) 1–18
  • P Balmer, Descent in triangulated categories, Math. Ann. 353 (2012) 109–125
  • P Balmer, Separable extensions in tensor-triangular geometry and generalized Quillen stratification, Ann. Sci. Éc. Norm. Supér. 49 (2016) 907–925
  • P Balmer, I Dell'Ambrogio, B Sanders, Restriction to finite-index subgroups as étale extensions in topology, KK–theory and geometry, Algebr. Geom. Topol. 15 (2015) 3025–3047
  • D Barnes, Splitting monoidal stable model categories, J. Pure Appl. Algebra 213 (2009) 846–856
  • C Barwick, Spectral Mackey functors and equivariant algebraic $K$–theory, I, Adv. Math. 304 (2017) 646–727
  • C Barwick, S Glasman, J Shah, Spectral Mackey functors and equivariant algebraic K–theory, II, preprint (2015)
  • M Behrens, The construction of $tmf$, from “Topological modular forms” (C L Douglas, J Francis, A G Henriques, M A Hill, editors), Mathematical Surveys and Monographs 201, Amer. Math. Soc., Providence, RI (2014) 131–188
  • J M Boardman, Conditionally convergent spectral sequences, from “Homotopy invariant algebraic structures” (J-P Meyer, J Morava, W S Wilson, editors), Contemp. Math. 239, Amer. Math. Soc., Providence, RI (1999) 49–84
  • A Bojanowska, S Jackowski, A spectral sequence convergent to equivariant $K$–theory, from “Topology symposium, Siegen 1979” (U Koschorke, W D Neumann, editors), Lecture Notes in Math. 788, Springer (1980) 245–256
  • A K Bousfield, Homotopy spectral sequences and obstructions, Israel J. Math. 66 (1989) 54–104
  • A K Bousfield, D M Kan, Homotopy limits, completions and localizations, Lecture Notes in Math. 304, Springer (1972)
  • G E Bredon, Equivariant cohomology theories, Lecture Notes in Math. 34, Springer (1967)
  • T Bröcker, E C Hook, Stable equivariant bordism, Math. Z. 129 (1972) 269–277
  • J F Carlson, Cohomology and induction from elementary abelian subgroups, Q. J. Math. 51 (2000) 169–181
  • G Carlsson, Equivariant stable homotopy and Segal's Burnside ring conjecture, Ann. of Math. 120 (1984) 189–224
  • H Cartan, S Eilenberg, Homological algebra, Princeton Univ. Press (1956)
  • S R Costenoble, An introduction to equivariant cobordism Chapter XV in [May96?]
  • T tom Dieck, Bordism of $G$–manifolds and integrality theorems, Topology 9 (1970) 345–358
  • T tom Dieck, Transformation groups, De Gruyter Studies in Mathematics 8, de Gruyter, Berlin (1987)
  • A W M Dress, Contributions to the theory of induced representations, from “Algebraic $K$–theory, II: `Classical' algebraic $K$–theory and connections with arithmetic” (H Bass, editor), Lecture Notes in Math. 342, Springer (1973) 183–240
  • A W M Dress, Induction and structure theorems for orthogonal representations of finite groups, Ann. of Math. 102 (1975) 291–325
  • D Dugger, A primer on homotopy colimits, book project (2008) Available at \setbox0\makeatletter\@url {\unhbox0
  • W G Dwyer, Homology decompositions for classifying spaces of finite groups, Topology 36 (1997) 783–804
  • W G Dwyer, Sharp homology decompositions for classifying spaces of finite groups, from “Group representations: cohomology, group actions and topology” (A Adem, J Carlson, S Priddy, P Webb, editors), Proc. Sympos. Pure Math. 63, Amer. Math. Soc., Providence, RI (1998) 197–220
  • W G Dwyer, J P C Greenlees, Complete modules and torsion modules, Amer. J. Math. 124 (2002) 199–220
  • L Fajstrup, Tate cohomology of periodic $K$–theory with reality is trivial, Trans. Amer. Math. Soc. 347 (1995) 1841–1846
  • H Fausk, Generalized Artin and Brauer induction for compact Lie groups, Trans. Amer. Math. Soc. 360 (2008) 5043–5066
  • P G Goerss, J F Jardine, Simplicial homotopy theory, Progress in Mathematics 174, Birkhäuser, Basel (1999)
  • J A Green, Axiomatic representation theory for finite groups, J. Pure Appl. Algebra 1 (1971) 41–77
  • J P C Greenlees, Homotopy equivariance, strict equivariance and induction theory, Proc. Edinburgh Math. Soc. 35 (1992) 473–492
  • J P C Greenlees, Equivariant connective $K$–theory for compact Lie groups, J. Pure Appl. Algebra 187 (2004) 129–152
  • J P C Greenlees, Equivariant versions of real and complex connective $K$–theory, Homology Homotopy Appl. 7 (2005) 63–82
  • J P C Greenlees, J P May, Completions in algebra and topology, from “Handbook of algebraic topology” (I M James, editor), North-Holland, Amsterdam (1995) 255–276
  • J P C Greenlees, J P May, Generalized Tate cohomology, Mem. Amer. Math. Soc. 543, Amer. Math. Soc., Providence, RI (1995)
  • J P C Greenlees, J P May, Localization and completion theorems for $M{\rm U}$–module spectra, Ann. of Math. 146 (1997) 509–544
  • J P C Greenlees, H Sadofsky, The Tate spectrum of $v_n$–periodic complex oriented theories, Math. Z. 222 (1996) 391–405
  • J P C Greenlees, N P Strickland, Varieties and local cohomology for chromatic group cohomology rings, Topology 38 (1999) 1093–1139
  • J Grodal, Higher limits via subgroup complexes, Ann. of Math. 155 (2002) 405–457
  • J Grodal, S D Smith, Propagating sharp group homology decompositions, Adv. Math. 200 (2006) 525–538
  • B Guillou, J P May, Models of $G$–spectra as presheaves of spectra, preprint (2011)
  • M A Hill, M J Hopkins, D C Ravenel, The Arf–Kervaire problem in algebraic topology: sketch of the proof, from “Current developments in mathematics, 2010” (D Jerison, B Mazur, T Mrowka, W Schmid, R Stanley, S-T Yau, editors), Int., Somerville, MA (2011) 1–43
  • M A Hill, M J Hopkins, D C Ravenel, On the nonexistence of elements of Kervaire invariant one, Ann. of Math. 184 (2016) 1–262
  • M J Hopkins, Global methods in homotopy theory, from “Homotopy theory” (E Rees, J D S Jones, editors), London Math. Soc. Lecture Note Ser. 117, Cambridge Univ. Press (1987) 73–96
  • M J Hopkins, N J Kuhn, D C Ravenel, Generalized group characters and complex oriented cohomology theories, J. Amer. Math. Soc. 13 (2000) 553–594
  • M J Hopkins, J H Smith, Nilpotence and stable homotopy theory, II, Ann. of Math. 148 (1998) 1–49
  • M A Hovey, D C Ravenel, The $7$–connected cobordism ring at $p=3$, Trans. Amer. Math. Soc. 347 (1995) 3473–3502
  • D Husemoller, Fibre bundles, 3rd edition, Graduate Texts in Math. 20, Springer (1994)
  • D Husemöller, M Joachim, B Jurčo, M Schottenloher, Basic bundle theory and $K$–cohomology invariants, Lecture Notes in Physics 726, Springer (2008)
  • S Illman, The equivariant triangulation theorem for actions of compact Lie groups, Math. Ann. 262 (1983) 487–501
  • S Jackowski, J McClure, Homotopy decomposition of classifying spaces via elementary abelian subgroups, Topology 31 (1992) 113–132
  • N J Kuhn, Tate cohomology and periodic localization of polynomial functors, Invent. Math. 157 (2004) 345–370
  • P S Landweber, Conjugations on complex manifolds and equivariant homotopy of $MU$, Bull. Amer. Math. Soc. 74 (1968) 271–274
  • L G Lewis, Jr, J P May, M Steinberger, J E McClure, Equivariant stable homotopy theory, Lecture Notes in Math. 1213, Springer (1986)
  • W Lück, Survey on classifying spaces for families of subgroups, from “Infinite groups: geometric, combinatorial and dynamical aspects” (L Bartholdi, T Ceccherini-Silberstein, T Smirnova-Nagnibeda, A Zuk, editors), Progr. Math. 248, Birkhäuser, Basel (2005) 269–322
  • J Lurie, Higher topos theory, Annals of Mathematics Studies 170, Princeton Univ. Press (2009)
  • J Lurie, Derived algebraic geometry, XII: Proper morphisms, completions, and the Grothendieck existence theorem, preprint (2011) Available at \setbox0\makeatletter\@url {\unhbox0
  • J Lurie, Higher algebra, book project (2014) Available at \setbox0\makeatletter\@url {\unhbox0
  • M A Mandell, Equivariant symmetric spectra, from “Homotopy theory: relations with algebraic geometry, group cohomology, and algebraic $K$–theory” (P Goerss, S Priddy, editors), Contemp. Math. 346, Amer. Math. Soc., Providence, RI (2004) 399–452
  • M A Mandell, The smash product for derived categories in stable homotopy theory, Adv. Math. 230 (2012) 1531–1556
  • M A Mandell, J P May, Equivariant orthogonal spectra and $S$–modules, Mem. Amer. Math. Soc. 755, Amer. Math. Soc., Providence, RI (2002)
  • A Mathew, A thick subcategory theorem for modules over certain ring spectra, Geom. Topol. 19 (2015) 2359–2392
  • A Mathew, The homology of tmf, Homology Homotopy Appl. 18 (2016) 1–29
  • A Mathew, N Naumann, J Noel, Nilpotence and descent in equivariant stable homotopy theory, Adv. Math. 305 (2017) 994–1084
  • A Mathew, V Stojanoska, The Picard group of topological modular forms via descent theory, Geom. Topol. 20 (2016) 3133–3217
  • J P May, Equivariant homotopy and cohomology theory, CBMS Regional Conference Series in Mathematics 91, Amer. Math. Soc., Providence, RI (1996)
  • J P May, J E McClure, A reduction of the Segal conjecture, from “Current trends in algebraic topology, II” (R M Kane, S O Kochman, P S Selick, V P Snaith, editors), CMS Conf. Proc. 2, Amer. Math. Soc., Providence, RI (1982) 209–222
  • D Nardin, Parametrized higher category theory and higher algebra, Exposé IV: Stability with respect to an orbital $\infty$–category, preprint (2016)
  • D Quillen, The spectrum of an equivariant cohomology ring, I, Ann. of Math. 94 (1971) 549–572
  • D Quillen, The spectrum of an equivariant cohomology ring, II, Ann. of Math. 94 (1971) 573–602
  • D C Ravenel, Nilpotence and periodicity in stable homotopy theory, Annals of Mathematics Studies 128, Princeton Univ. Press (1992)
  • Y B Rudyak, On Thom spectra, orientability, and cobordism, Springer (1998)
  • G Segal, The representation ring of a compact Lie group, Inst. Hautes Études Sci. Publ. Math. 34 (1968) 113–128
  • J-P Serre, Linear representations of finite groups, Graduate Texts in Math. 42, Springer (1977)
  • J H Silverman, The arithmetic of elliptic curves, Graduate Texts in Math. 106, Springer (1986)
  • J Smith, Finite complexes with vanishing lines of small slope, preprint (2005) Available at \setbox0\makeatletter\@url {\unhbox0
  • R E Stong, Notes on cobordism theory, Princeton Univ. Press (1968)
  • C T C Wall, Determination of the cobordism ring, Ann. of Math. 72 (1960) 292–311
  • S Waner, Mackey functors and $G$–cohomology, Proc. Amer. Math. Soc. 90 (1984) 641–648
  • P Webb, A guide to Mackey functors, from “Handbook of algebra, II” (M Hazewinkel, editor), North-Holland, Amsterdam (2000) 805–836